Become a Resus Member for FREE! Get access to Resus learning resources and learn about upcoming events SUBSCRIBE [email protected]

Cyanosis or Something Else?

Advertise Your Event

Do you have an upcoming event that your would like to share with colleagues? We would love to hear from you!

Click on the “contact” button below, fill out the details in the pop-up and hit “submit”.

Subscribe to Resus

Get the latest updates on our Conferences PLUS our Webcasts and Education Newsletters. And it's FREE!

  • We respect your privacy
  • This field is for validation purposes and should be left unchanged.

Register Now:

The Primary Exam
Learn More
Emcore
Learn More

A 75 year old gentleman presented with acute on chronic abdominal pain. His triage noted that he was “centrally cyanosed, but comfortable” and that his daughter had reassured the concerned triage nurse that his skin was usually that colour and there was nothing to be concerned about.

When I called the patient from the waiting room I was taken aback by his colouration- he was a deep silver/grey colour, but otherwise hale and hearty.

The consultation followed a familiar pattern and we addressed his presenting complaint. Towards the end the consultation I felt obliged to ask about the origins of his pigment abnormality. He and his daughter were most forthcoming. He had boasted the same rosy complexion as his daughter until 5 years before when he had been diagnosed with a malignancy. He had chosen to take some adjunctive alternative therapies as part of his treatments. There had included silver colloid containing drinks. He had subsequently gone silver over a period of a few months and had remained so ever since.

This is my first experience of a rare dermatological oddity called argyria.

First described in 1840 when medicinal use of silver salts was widespread. “Argyrosis” was used to refer to the localised blue grey discolouration cornea that is an early sign of argyria.

Argyria is normally associated with chronic low level ingestion of silver salts. The normal level of silver in plasma is <3 μg/L. The majority of argyria cases are the result of dose-dependent, chronic ingestion of soluble silver, although there are some cases of exposure of disrupted skin surfaces to silver-coated burn dressings resulting in localised argyria (1,2) The pigmentation has been described as becoming darker and more pronounced when exposed to UV light, but the mechanism is unknown.

The pigmentation is usually irreversible and does not respond to chelation therapy. There is a case report of successful treatment with YAG laser. (3)

Clinical Relevance

Argyria can cause concerns, as in this case, of central cyanosis and lead to unnecessary anxiety to staff and investigation of patients. It should be noted that argyria does not interfere with accurate pulse oximetry.

Systemic toxicity from silver is rare and may result in cardiac conduction abnormalities as well as irreversible neurological damage, seizures, motor weakness and rigidity. (4)

Argyria can be confused with several other clinical entities and they should be excluded before the benign diagnosis of argyria is reached, although it is usually clear from the history.

Differential diagnoses of Argyria

A severe case?

Will Davies.

admin

2 Comments

  1. Shakeeb Bani Yaseen on 01/02/2018 at 10:43 am

    I know this patient I saw him a couple of times. He was quote interesting. Also, his son is also “silver” and if turned out that the father used to give him “some silver” when he was little when he got cold/ URTI “to boost his immune system”.

  2. Mansfield on 01/02/2018 at 3:53 pm

    Heard about it but not seen it. Never forget the dye from new blue jeans causing “pseudocyanosis”.

Leave a Comment